Texas, 2014

High Wind in Texas, October 12, 2014

October 12, 2014 · NWS MAF · 3 events in 1 county or zone

A passing upper trough resulted in a cold frontal passage, and high winds in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A passing upper trough resulted in a cold frontal passage, and high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 12, 12:55 PM MST, 40 minutes earlier.

Area forecast discussion, Oct 12, 12:55 PM MST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
255 PM CDT Sun Oct 12 2014

.DISCUSSION...
IMPRESSIVE LIFT ASSOCIATED WITH A DEEPENING UPPER LOW MOVING INTO
SOUTHEASTERN COLORADO THIS AFTERNOON. MODELS ARE SHOWING LIFT
ASSOCIATED WITH THIS LOW CAUSING STORMS TO DEVELOP NORTH OF THE
AREA AND MOVE ACROSS THE NORTHEASTERN PERMIAN BASIN TONIGHT;
HOWEVER, ONLY HI-RES MODELS ARE PICKING UP ON THE CONVECTION
CURRENTLY DEVELOPING NEAR I-10. THIS ACTIVITY IS NOT EXPECTED TO
INCREASE MUCH IN COVERAGE WHILE MOVING OFF TO THE NORTHEAST. THERE
IS A FAIRLY WIDESPREAD AREA OF CUMULUS DEVELOPING THANKS TO
AFTERNOON HEATING BUT THE INSTABILITY DOES NOT APPEAR ENOUGH FOR
MORE WIDESPREAD RAINFALL.

THE UPPER LOW WILL DEEPEN A SURFACE LOW INCREASING SOUTHWEST AND
WEST WINDS ACROSS THE AREA TONIGHT. VERY WINDY CONDITIONS EXPECTED
MAINLY IN THE HIGHER ELEVATIONS OF THE MOUNTAINS STRETCHING FROM
SOUTHEAST NEW MEXICO TO THE BIG BEND WHERE WIND ADVISORIES AND
WARNINGS ARE IN EFFECT. A STRONG COLD FRONT WILL SHIFT THE WINDS
FROM THE NORTH AND SPREAD WINDY CONDITIONS ACROSS THE ENTIRE AREA
TOMORROW. WIND SPEEDS SHOULD HOLD JUST BELOW ADVISORY CRITERIA BUT
CANNOT RULE OUT AN ADVISORY MAY BE NEEDED FOR MONDAY.

THE HIGH PRESSURE CENTER QUICKLY BUILDS SOUTH AND WINDS WILL CALM
OVERNIGHT ALLOWING FOR PERHAPS THE COOLEST MORNING OF THE SEASON
SO FAR. A RETURN OF UPPER RIDGING AND ZONAL FLOW WILL ALLOW FOR A
QUICK RETURN OF ABOVE NORMAL TEMPERATURES BY MID WEEK. A WEAK
FRONT MAY BRING TEMPS DOWN SLIGHTLY BUT OVERALL IT WILL BE A WARM
END TO THE WEEK.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 52  70  43  74  /  10   0   0   0
BIG SPRING TX              54  70  43  75  /  20   0   0   0
CARLSBAD NM                54  70  43  75  /   0   0   0   0
DRYDEN TX                  61  77  48  78  /  20   0   0   0
FORT STOCKTON TX           55  72  45  77  /   0   0   0   0
GUADALUPE PASS TX          48  64  44  69  /   0   0   0   0
HOBBS NM                   50  70  42  73  /  10   0   0   0
MARFA TX                   47  66  37  71  /   0   0   0   0
MIDLAND INTL AIRPORT TX    54  71  43  75  /  10   0   0   0
ODESSA TX                  55  71  44  75  /  10   0   0   0
WINK TX                    54  74  43  78  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING until 6 AM MDT Monday FOR THE FOLLOWING
     ZONES... Guadalupe Mountains of Eddy County.

     WIND ADVISORY until 6 PM MDT this evening FOR THE FOLLOWING
     ZONES... Eddy County Plains.

TX...HIGH WIND WARNING until 6 AM MDT Monday FOR THE FOLLOWING
     ZONES... Guadalupe Mountains.

     WIND ADVISORY until 7 AM CDT Monday FOR THE FOLLOWING ZONES...
     Davis/Apache Mountains Area...Van Horn and Highway 54
     Corridor.

     WIND ADVISORY from 7 PM this evening to 7 AM CDT Monday FOR THE
     FOLLOWING ZONES... Big Bend Area...Marfa Plateau.

&&

29/10

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Oct 12, 11:32 AM MST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
132 PM CDT SUN OCT 12 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
132 PM CDT SUN OCT 12 2014 /1232 PM MDT SUN OCT 12 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS EVENING AND TONIGHT ACROSS THE
WESTERN LOW ROLLING PLAINS AND THE NORTH AND EASTERN PARTS OF THE
PERMIAN BASIN. GUSTY WINDS UP TO 50 MPH WILL BE THE MAIN THREAT
WITH THESE STORMS.

GUSTY SOUTHWEST WINDS WILL CONTINUE ACROSS THE AREA THIS
AFTERNOON AND EVENING. A HIGH WIND WARNING IS IN EFFECT FOR THE
GUADALUPE MOUNTAINS AND A WIND ADVISORY FOR EDDY COUNTY...THE
DAVIS MOUNTAINS AND VAN HORN AND HIGHWAY 54 CORRIDOR. A COLD FRONT
WILL PUSH INTO THE AREA TONIGHT BRINGING IN GUSTY NORTHERLY WINDS.
THE WIND ADVISORY WILL THEREFORE CONTINUE INTO TONIGHT FOR WEST
TEXAS WITH THE MARFA PLATEAU AND BIG BEND AREA BEING ADDED TO THE
WATCH. THERE MAY ALSO BE SOME BLOWING DUST BEHIND THE FRONT
TONIGHT WHICH MAY REDUCE VISIBILITIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

3 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
October 12, 1:35 PM MST to 5:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

High Wind, Guadalupe Mountains of Culberson County

When
October 12, 3:25 PM MST to 5:28 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet

High Wind, Guadalupe Mountains of Culberson County

When
October 12, 4:00 PM MST to 10:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541877, 541879, 541876.